A 65-year-old woman presents for her annual examination. She has been feeling well and has no complaints, except for vaginal itching. She used antibiotics about 4 months ago for a sinus infection, but reports no other medications. She denies vaginal discharge. On examination, you see that the labia minora have regressed, the clitoral hood is fused, and the skins of the labia majora, perineum, and anus are smooth and whitish. After treating her with topical steroid ointment for 6 weeks, examination reveals an area of the labia which failed to return to pink.
What is your best next choice in management?a. Trial of antifungal suppositories
Lichen sclerosus is a common chronic atrophic mucocutaneous disorder that may be asymptomatic or may cause vulvar pruritus, dysuria, or dyspareunia. The sharply demarcated white plaques typically appear in a keyhole or figure-of-eight arrangement involving the clitoral hood, labia minora, perineum, and anal area. The labia minora may appear reabsorbed, termed agglutination. The cause is unknown. Topical steroids promote remission. As lichen sclerosus can cause scarring, this skin is more likely to evolve into squamous cell carcinoma, Any lesion which does not resolve with steroid treatment should be biopsied. Topical antifungals and antibiotics have a role in chronic infections causing vulvodynia, but are not indicated in lichen sclerosus. Vulvar psoriasis may be difficult to distinguish from lichen sclerosus, but before empiric therapy is given, biopsy is needed to rule out the presence of vulvar cancer and to establish a definitive diagnosis. Subcutaneous steroid injections may be an option if the biopsy just shows persistent lichen sclerosus.